Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 25, 2003, 10:29 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 10:29 PM MDT (04:29 UTC)
- Expired
- May 26, 2003, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
Counties Fremont County, WY, Natrona County, WY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 260435 FFWRIW WYC013-025-260730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 1029 PM MDT SUN MAY 25 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEAST FREMONT COUNTY IN CENTRAL WYOMING NORTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING * UNTIL 130 AM MDT * AT 1029 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL IN AREAS NORTH OF HIGHWAY 20/26 FROM LYSITE TO ARMINTO AND NORTHWARD. RADAR IS ESTIMATING RAINFALL RATES EXCEEDING AN INCH AN HOUR. * AT 1025 PM MDT...THE PUBLIC REPORTED THE BAD WATER CREEK OVERFLOWING ITS BANKS WITH SEVERAL OTHER TRIBUTARIES BEGINNING TO FLOOD. THE HEAVY RAINFALL IS EXPECTED TO TAPER OFF BY MIDNIGHT...BUT FLOODING WILL STILL BE POSSIBLE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT IS DIFFIUCLT AT NIGHT TO TELL THE DEPTH OF WATER ON ROADWAYS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD AS SOME ROADWAYS COULD BECOME WASHED OUT FROM FLOOD WATERS. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4345 10788 4321 10776 4327 10702 4349 10692 $$ WCJIN-WYNW-WYNE FRIEDERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 25, 12:48 PM MDT, 9 hours 41 minutes earlier.
Area forecast discussion, May 25, 12:48 PM MDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1248 PM MDT SUN MAY 25 2003 ...THIS AFTERNOON THROUGH WEDNESDAY... A COUPLE OF FOCUSING MECHANISMS FOR CONVECTION THIS AFTERNOON. FIRST IS WEAK SHORTWAVE DRIFTING NNE ACROSS SW WYOMING WITH MOISTURE CONVERGING AHEAD/DRYING BEHIND. SECOND IS SURFACE TROUGH ON EAST SIDE OF DIVIDE. BOTH THESE FEATURES TO SLOWLY DRIFT EAST THIS EVENING WITH TROUGH NEAR A POY-HLD LINE BY 06Z. SE LOW LEVEL FLOW WITH DEWPOINTS IN THE MID 40S TO LOWER 50S...THETA-E/CAPE TO BE CONCENTRATED ALONG AND EAST OF TROUGH AXIS WITH DRIER MORE STABLE WESTERLY FLOW/DEWPOINTS LOWERING INTO THE 30S TO THE WEST. STEPPING AWAY FROM COMPUTER SCREENS WITH A 1:SEVERAL MILLION SCALE REPRESENTATION...CELESTIAL DOME VIEW SHOWS SOME METHOD TO THIS MADNESS WITH WELL-DEFINED TCU/CB TO THE NORTH AND EAST...CONVECTION BEING ENTRAINED AND LESS ORGANIZED TO THE SOUTH AND WEST. BY THIS EVENING BELIEVE MOST ORGANIZED ACTIVITY WILL BE FROM NEAR A NATRONA/FREMONT COUNTY LINE UP INTO THE BIG HORN BASIN WITH BEST COVERAGE ACROSS NORTHERN NATRONA AND JOHNSON COUNTIES. OF COURSE... OUTFLOW BOUNDARIES WILL LIKELY SKEW THIS NICE NEAT PICTURE A BIT. WITH LAST EVENING AS A GUIDE...SOME OF THIS TS LIKELY TO LINGER WELL INTO THE EVENING HOURS. ON MEMORIAL DAY...SURFACE TROUGH AXIS TO REMAIN IN SOMEWHAT SAME POSITION WITH PIECE OF UPPER LEVEL ENERGY FROM NW COAST TROUGH PROGGED OVER BOUNDARY AROUND 21Z. SECONDARY SURFACE LOW NEAR GCC PUTS EAST SIDE OF BIG HORNS IN NORTHERLY FLOW IN AFTERNOON WITH LESS FAVORABLE VERTICAL WIND PROFILE WITH THETA-E GRADIENT NORTH OF SHR AND EAST OF GCC. THUS...DO NOT SEE MUCH POTENTIAL FOR SEVERE THRESHOLDS BEING REACHED. MAIN UPPER TROUGH TO MOVE ACROSS ALBERTA/SASKATCHEWAN MONDAY NIGHT DRIVING FRONT DOWN INTO CENTRAL WYOMING BY MID-DAY. ETA/MESO-ETA SHOWING SOME CAPE AND THETA-E RIDGING ALONG FRONTAL BOUNDARY BUT WARM ADVECTION PROGGED ALOFT AS UPPER RIDGE BEGINS TO BUILD BACK IN TUESDAY WITH -8C H5 ISOTHERM PUSHING INTO SW AND CAPPING THINGS. FLOW BACKS WEDNESDAY WITH DRY SW FLOW AND WARM AIR ALOFT WITH H7 TEMPS NEAR 15C ACROSS CENTRAL AND SW PUTTING LOWER BASINS NEAR THE 90F MARK. ...THURSDAY THROUGH SUNDAY...COLD FRONT INTO NORTH THURSDAY AFTERNOON AND EVENING WITH A THREAT OF THUNDERSTORMS NORTH AND EAST. COOLER FRIDAY WITH A WARM UP ON SATURDAY WITH INCREASING WEST WINDS WEST...SOUTH AND CENTRAL. C.BAKER RIW...NONE.
Hazardous weather outlook, May 25, 7:51 AM MDT, 14 hours 38 minutes before
WYZ001>020-022>030-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 751 AM MDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL AND STRONG WIND GUSTS ALONG WITH LIGHTNING. SLOW-MOVING STORMS ALONG MOUNTAIN RANGES COMBINED WITH MELT-OFF OF HIGHER ELEVATION SNOWPACK MAY CAUSE RAPID RISES IN DOWNSTREAM RIVERS AND STREAMS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AND TUESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL AND STRONG WIND GUSTS ALONG WITH LIGHTING. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS. SNOWMELT IN THE HIGHER ELEVATIONS OF WESTERN AND NORTHERN WYOMING WILL CAUSE SOME RUNOFF. THUS WATER LEVELS IN MOUNTAIN STREAMS WILL RISE LATE IN THE DAY AND DURING THE EVENING. WATER LEVELS WILL DECREASE LATE AT NIGHT AND DURING THE MORNING HOURS WHEN RUNOFF IS USUALLY THE LEAST. PEOPLE WITH OUTDOOR INTERESTS IN THE MOUNTAINS THIS HOLIDAY WEEKEND SHOULD BE AWARE OF THE ABOVE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. WCJIN-WYNW-WYSW-WYNE
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.